High-dose interleukin-2 therapy related adverse events and implications on imaging.
High-dose interleukin-2 (HDIL-2) therapy was initially approved by the U.S. Food and Drug Administration for metastatic renal cell carcinoma (mRCC) and metastatic melanoma. IL-2 is able to promote CD8+ T cell and natural killer (NK) cell cytotoxicity to increase tumoricidal activity of the innate immune system. HDIL-2 therapy is associated with a wide spectrum of immune-related adverse events (irAEs) that can be radiologically identified. HDIL-2 toxicity can manifest in multiple organ systems, most significantly leading to cardiovascular, abdominal, endocrine, and neurological adverse events. The collective impact of the irAEs and the rise of immune checkpoint inhibitors (ICIs) and tyrosine kinase inhibitors led to the demise of HDIL-2 as a primary therapy for mRCC and metastatic melanoma. However, with innovation in ICIs and the creation of mutant IL-2 conjugates, there has been a drive for combination therapy. Knowledge of the HDIL-2 therapy and HDIL-2 related adverse events with radiology relevance is critical in diagnostic image interpretation.
Shah, NR; Declouette, B; Ansari-Gilani, K; Alhomoud, MS; Hoimes, C; Ramaiya, NH; Güler, E
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)